Format

Send to

Choose Destination
Ann Intern Med. 2000 Jan 18;132(2):118-21.

Hepatic failure in a patient taking rosiglitazone.

Author information

1
Division of Gastroenterology, Hospital of the University of Pennsylvania, Philadelphia 19104, USA.

Abstract

BACKGROUND:

Rosiglitazone maleate is the second approved oral hypoglycemic agent of the thiazolidinedione class. The first, troglitazone, has been associated with liver failure, occasionally resulting in liver transplantation or death. There have been no reports to date of rosiglitazone-associated elevations in the alanine aminotransferase level or hepatotoxicity.

OBJECTIVE:

To report the clinical characteristics of liver failure developing in a patient receiving rosiglitazone.

DESIGN:

Case report.

SETTING:

University hospital.

PATIENT:

69-year-old man taking rosiglitazone, 4 mg/d.

INTERVENTION:

Discontinuation of rosiglitazone therapy and treatment with lactulose, vitamin K, fresh frozen plasma, ventilatory assistance, and intensive care unit support.

MEASUREMENTS:

Blood test monitoring, including toxicology screening, liver function tests, coagulation studies, serum chemistries, and complete blood counts.

RESULTS:

After 21 days of rosiglitazone therapy, hepatic failure developed. Other causes of hepatic failure, such as viruses and toxins, were excluded, although it is possible that congestive heart failure was also a causative factor. The patient recovered fully with supportive care.

CONCLUSION:

Rosiglitazone may be associated with hepatic failure.

Comment in

PMID:
10644272
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center